Kentucky, 2009

Flash Flood and Heavy Rain in Kentucky, September 5 to 6, 2009

September 5 to 6, 2009 · NWS PAH · 2 events in 2 counties and zones

A warm front moved very slowly north across Tennessee. From the afternoon of the 5th through the night of the 6th, locally heavy rain occurred in thunderstorms that developed along and north of the warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A warm front moved very slowly north across Tennessee. From the afternoon of the 5th through the night of the 6th, locally heavy rain occurred in thunderstorms that developed along and north of the warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 5, 11:53 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 5, 11:53 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1253 PM CDT SAT SEP 5 2009

.UPDATE...

FOR AVIATION SECTION.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 1253 PM CDT SAT SEP 5 2009/
SLOW MOVING UPPER LOW NEAR KSTL WILL OPEN UP SLIGHTLY BUT LINGER
FROM THE GREAT LAKES SOUTH AND WEST ACROSS THE LOWER OHIO AND MID
MISSISSIPPI VALLEY REGIONS THROUGHOUT THE LABOR DAY WEEKEND. THE
RESULT WILL BE ON AND OFF SCATTERED CONVECTIVE ACTIVITY THAT WILL
BE DIFFICULT TO BOTH PLACE AND TIME. IN THE GRIDS...WILL DEPICT
AS SCATTERED VS. CHANCE. COULD BE SOME PATCHY OVERNIGHT FOG AGAIN
BUT IS NOT EXPECTED TO BE SIGNIFICANT AT THIS TIME.

AN EVOLUTIONARY WEAK NW FLOW WILL PERSIST FOR MUCH OF THE UPCOMING
WEEK...MAKING IT DIFFICULT TO RULE OUT ENTIRELY LOW CHANCE POPS
THROUGH THE PERIOD. DOES NOT APPEAR TO BE ANYTHING OVERLY ORGANIZED
TIL PERHAPS NEXT WEEKEND...WHEN BOTH THE GFS AND ECWMF DROP A MORE
POTENT TROF/LOW SOUTHEAST INTO THE UPPER MIDWEST. THAT OF COURSE
IS SUBJECT TO CHANGE AS WELL THAT FAR OUT IN TIME.

&&

.AVIATION...
SCATTERED THUNDERSTORM ACTIVITY SEEMS TO BE QUIETING DOWN THIS
EVENING. HOWEVER...CANNOT RULE OUT AN ISOLATED CELL HERE AND THERE
WITH THE UPPER LOW AND DEEP MOISTURE IN THE REGION. OF MORE CONCERN
MAY BE IFR/LOW IFR FOG DEVELOPMENT AT KPAH/KEVV/KOWB
OVERNIGHT...WHERE LOCALLY HEAVY RAINFALL OCCURRED THIS AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Sep 5, 11:55 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1255 PM CDT SAT SEP 5 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1255 PM CDT SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.
LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. LOCALLY HEAVY RAIN AND
LIGHTNING WILL BE THE MOST LIKELY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. RAINFALL
REPORTS ARE ENCOURAGED.

The radar

The Paducah radar (KPAH), 4 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, McCracken

When
September 5, 2:00 PM CST to 4:00 PM CST
Where
McCracken County, Maxon to 1.87 mi SE of Maxon
Reported by
Law Enforcement
Coordinates
37.080, -88.730

Minor flooding occurred in the usual problem areas on Kentucky Highways 998 and 1565 west of Paducah.

Flash Flood, Calloway

When
September 6, 12:00 PM CST to 1:30 PM CST
Where
Calloway County, 1 mi E of Murray to 1.47 mi SE of Murray
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.620, -88.302

Two persons were evacuated from a residence off Kentucky 94 east of Murray. That residence and another at that location were deemed uninhabitable due to flooding. Red Cross was aiding the victims. Residences on an adjacent street had flooding that stopped just short of the houses but submerged lawn mowers in the yard. The mesonet system west of Murray measured 1 inch of rain in less than an hour. From observer reports, the rain east and south of Murray was heavier.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194444, 194432.